Severe neuroleptic malignant syndrome: successful treatment with high-dose lorazepam and diazepam: a case report.
Author(s): Tsai MC, Huang TL
Affiliation(s): Department of Psychiatry, Chang Gung Memorial Hospital-Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan.
Publication date & source: 2010-09, Chang Gung Med J., 33(5):576-80.
Publication type: Case Reports
Neuroleptic malignant syndrome (NMS) is an idiosyncratic and potentially fatal adverse complication of antipsychotic medications and other dopamine-modulating agents. It is characterized by hyperthermia, muscle rigidity, autonomic dysfunction and alteration in mental status. Here, we report a patient with severe NMS who was successfully treated with highdose lorazepam and diazepam. A 61-year-old man with bipolar I disorder was admitted to the hospital because of manic episodes. Fever, muscle rigidity, tachycardia, diaphoresis, elevated blood pressure and delirium occurred following intramuscular injection of haloperidol and NMS was diagnosed. Supportive treatment included hydration, alkalinized fluids and correction of abnormal electrolytes without the use of dantrolene, dopaminergic agents or electroconvulsive therapy. The Francis-Yacoub NMS rating scale was employed for evaluation of clinical improvement, and scores were 55 on the first day and 0 at discharge. The patient was followed up for 6 months and was free of NMS. In conclusion, this is the first report of rapid relief of NMS with high-dose lorazepam and diazepam in a Taiwanese patient.